Texas, 2018Hail in Texas, May 23, 2018
May 23, 2018 · NWS MAF · 3 events in 2 counties and zones
Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very good low-level moisture and instability were in place as well as upslope winds along the higher terrain. The limiting factor in storm development was weak wind shear. Nevertheless, these conditions resulted in storms developing in West Texas and southeast New Mexico with strong winds, large hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 2:17 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 23, 2:17 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
317 PM CDT Wed May 23 2018
.UPDATE...Severe Thunderstorm Watch #118 has been issued for
Southeast New Mexico and Far West Texas thru 03Z.
&&
.PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/
DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or
extremely hot weather than this weekend and next week is for you.
Have a strong storm over the Davis Mtns at this time. Some more
storms are starting to form over the Guadalupe Mtns. These storms
will continue to increase in coverage and intensity this
aftn/evening over SE NM and West Texas as moisture is banked
against the mtns in combination with intense heating and upslope
flow. These storms will (should) dissipate before reaching the
central PB tonight since they will be moving into the ridge and BL
stabilization. Have followed the 12Z NAM NEST since it seems to
have a good handle on the pattern. Storms could have gusty
winds...large hail...and very heavy rains. Even though CAPE's will
be in excess of 3000 J with little CIN in SE New Mexico and West
Texas the limiting factor will be weak vertical shear.
Storms will be on the decrease late tonight then dry weather is
expected thru the weekend as ridging builds over the southern
Plains. With the H85 ridge edging closer and the the low level
moisture mixing temps will rise to record levels over the weekend.
Expect temps 100-105 over the PB...around 105 in the Trans
Pecos...and 110+ possible over the Rio Grande. Temps will be
similar on Monday.
Ridging will remain entrenched over the southern Plains next week.
Have kept the CWA mainly dry...but there could be enough moisture
trapped under the ridge combined with intense heating for an
isolated storm. But the main story will be the extremely hot
temperatures. With H85 temps exceeding 30C...and as hot as 34C
from Tue thru Thursday it's possible we can break the all-time
high temperature record for the month of May at Midland Intl Air
and Space Port (the current all-time record for May at MAF is 108
degrees set in 1989 and 2000). For now...have high temps Tue and
Wed around 105 in the PB...up to 110 in the Trans Pecos...and up
to 115 along the Rio Grande. It's entirely possible that high
temps could be as much as five degrees hotter than the current
forecast.
The temperatures next week will be dangerously hot. Remember to
wear loose clothing and drink plenty of water (stay away from
caffeine and alcohol since that will dehydrate you). Do not leave
children...the elderly...and pets unattended in vehicles! Remember
to stay hydrated!
Strobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 93 72 98 / 10 0 10 10
Carlsbad 63 92 67 99 / 40 10 10 0
Dryden 70 94 72 97 / 20 0 10 10
Fort Stockton 67 92 70 98 / 40 10 10 10
Guadalupe Pass 62 85 68 90 / 30 10 10 0
Hobbs 62 91 65 96 / 40 0 10 0
Marfa 60 87 63 91 / 30 30 10 10
Midland Intl Airport 69 93 71 98 / 10 0 0 0
Odessa 68 93 71 98 / 20 0 0 0
Wink 68 94 70 100 / 40 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/33
Hazardous weather outlook, May 23, 12:18 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Wed May 23 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible this afternoon and evening mainly across
southeast New Mexico southward to the Guadalupe and Davis Mountains.
A few storms will also be possible across the far western and
northwestern Permian Basin south to the Big Bend area. Storms could
become strong with a few severe, large hail, damaging winds, and
locally heavy rain being the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms, some strong, are possible Thursday mainly in the
Davis Mountains area. Strong winds and heavy rain will be the main
threats. A few storms will possible on Friday across the eastern
areas.
The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, May 23, 2:44 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT WED MAY 23 2018
TXZ058-074-075-232130-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
344 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea Lake, or 26 miles northeast of Fort Davis, moving northeast
at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen,
Toyahvale and Star Mountain.
This includes Interstate 10 between mile markers 204 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3058 10369 3089 10396 3116 10360 3087 10318
TIME...MOT...LOC 2044Z 236DEG 9KT 3093 10370
29
Special weather statement, May 23, 2:48 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT WED MAY 23 2018
TXZ080-232130-
Marfa Plateau TX-
348 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Big Bend Ranch State Park, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Casa Piedra.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2957 10415 2961 10418 2986 10421 2986 10388
2954 10396
TIME...MOT...LOC 2048Z 181DEG 7KT 2963 10408
24Special weather statement, May 23, 3:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT WED MAY 23 2018
TXZ074-232200-
Davis/Apache Mountains Area TX-
409 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND CENTRAL
JEFF DAVIS COUNTIES UNTIL 500 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kent, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian
Lodge and Fort Davis National Historical Site.
This includes Interstate 10 between mile markers 193 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3107 10394 3064 10368 3047 10418 3075 10438
3081 10438
TIME...MOT...LOC 2109Z 222DEG 22KT 3084 10424
29Local storm report, May 23, 3:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
421 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL QUEEN 32.19N 104.75W
05/23/2018 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
PAT.VESPERSpecial weather statement, May 23, 3:22 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT WED MAY 23 2018
TXZ080-081-232215-
Big Bend Area TX-Marfa Plateau TX-
422 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Big Bend Ranch State Park, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Casa Piedra.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2963 10396 2974 10419 3015 10398 3003 10371
TIME...MOT...LOC 2122Z 206DEG 15KT 2984 10399
24
Local storm report, May 23, 3:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
432 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 21 W ORLA 31.83N 104.27W
05/23/2018 M55.00 MPH Culberson TX PUBLIC
&&
AKLHail, Culberson
- When
- May 23, 3:35 PM CST to 3:40 PM CST
- Where
- Culberson County, 22 mi E of Pine Spgs
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.880, -104.425
A thunderstorm moved across Culberson County and produced two inch hail along Ranch Road 652. Over 20 vehicles were damaged along this road. The cost of damage is a very rough estimate.
Hail, Brewster
- When
- May 23, 5:20 PM CST to 5:25 PM CST
- Where
- Brewster County, 1 mi N of Alpine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.384, -103.670
Hail, Brewster
- When
- May 23, 6:40 PM CST to 6:45 PM CST
- Where
- Brewster County, Panther Junction
- Measured
- 1.5 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 29.300, -103.300
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Hail and Damaging Winds in Oklahoma, May 23, 2018$21,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Flash Flooding and Hail in Arkansas, May 23 to 25, 20180.75 in hail · 10 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
- Flash Flood and Hail in New Mexico, May 23, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749695, 749696, 749746.